Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 573, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Oct 9, 2008, 10:52 AM EDT for Dooly County, Pulaski County, Wilcox County, Georgia. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2008, 10:52 AM EDT (14:52 UTC)
- Expired
- Oct 9, 2008, 11:45 AM EDT
- In force
- 53 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Dooly County, GA, Pulaski County, GA, Wilcox County, GA
The radar
The Robins AFB radar (KJGX), 49 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 11:05 AM EDT | HAIL 1.75 | Pineview, GA | |
| Oct 9, 11:20 AM EDT | HAIL 0.88 | 1 N Pineview, GA | |
| Oct 9, 11:40 AM EDT | HAIL 1 | 5 N Pineview, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 091452
SVRFFC
GAC093-235-315-091545-
/O.NEW.KFFC.SV.W.0573.081009T1452Z-081009T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1052 AM EDT THU OCT 9 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DOOLY COUNTY IN CENTRAL GEORGIA
PULASKI COUNTY IN CENTRAL GEORGIA
NORTHWESTERN WILCOX COUNTY IN CENTRAL GEORGIA
* UNTIL 1145 AM EDT
* AT 1048 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZED HAIL...AND
DESTRUCTIVE WINDS UP TO 70 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF PINEVIEW...MOVING NORTH AT 27 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TIPPETTVILLE...HAWKINSVILLE...MOBLEY CROSSING AND BROWNDALE.
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3203 8360 3227 8373 3229 8368 3229 8362
3239 8353 3240 8352 3239 8350 3240 8349
3233 8341 3208 8336
TIME...MOT...LOC 1452Z 162DEG 23KT 3204 8347
$$2 follow-up statements
000
WWUS52 KFFC 091520
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT THU OCT 9 2008
GAC315-091529-
/O.CAN.KFFC.SV.W.0573.000000T0000Z-081009T1545Z/
WILCOX GA-
1119 AM EDT THU OCT 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILCOX COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED NORTH OUT OF WILCOX COUNTY INTO
PULASKI COUNTY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3227 8373 3229 8362 3238 8354 3239 8352
3239 8350 3240 8349 3233 8341 3225 8339
3225 8340 3224 8338 3213 8337 3212 8362
TIME...MOT...LOC 1519Z 162DEG 23KT 3220 8353
$$
GAC093-235-091545-
/O.CON.KFFC.SV.W.0573.000000T0000Z-081009T1545Z/
PULASKI GA-DOOLY GA-
1119 AM EDT THU OCT 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR NORTHEASTERN DOOLY AND PULASKI COUNTIES...
AT 1116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
WALLACE...MOVING NORTH AT 26 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAWKINSVILLE AND BROWNDALE.
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3227 8373 3229 8362 3238 8354 3239 8352
3239 8350 3240 8349 3233 8341 3225 8339
3225 8340 3224 8338 3213 8337 3212 8362
TIME...MOT...LOC 1519Z 162DEG 23KT 3220 8353
$$000
WWUS52 KFFC 091533
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1133 AM EDT THU OCT 9 2008
GAC093-235-091545-
/O.CON.KFFC.SV.W.0573.000000T0000Z-081009T1545Z/
PULASKI GA-DOOLY GA-
1133 AM EDT THU OCT 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR NORTHEASTERN DOOLY AND NORTHERN PULASKI COUNTIES...
AT 1129 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS
STORM WAS LOCATED NEAR BROWNDALE...MOVING NORTH AT 26 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3227 8373 3229 8362 3238 8354 3239 8352
3239 8350 3240 8349 3233 8341 3225 8339
3225 8340 3224 8338 3225 8340 3219 8363
TIME...MOT...LOC 1533Z 162DEG 23KT 3229 8356
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:50 AM EDT, 2 minutes earlier.
Area forecast discussion, Oct 9, 10:50 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1050 AM EDT THU OCT 9 2008 (UPDATE) HAVE TWEAKED THE SOUTHEAST ZONES TO PUSH POPS UP A BIT OVER A LARGER AREA. OTHERWISE NO CHANGES. (PREVIOUS) .SHORT TERM /TODAY THROUGH SATURDAY/... SATELLITE IMAGERY SHOWS AN UPPER LOW SPINNING OVER ALABAMA WITH DRIER AIR ADVECTING IN AROUND THE CENTER FROM THE SOUTHWEST. AT THE SURFACE...A WEAK SURFACE LOW WAS PARKED OVER THE FLORIDA PANHANDLE WITH A WEAK FRONTAL BOUNDARY EXTENDING NORTHWARD INITIALLY ALONG THE AL AND GA STATE LINE...THEN CURVING ACROSS NORTH GA AND THE WESTERN CAROLINAS. RADAR SHOWS SCATTERED SHOWERS AND THE OCCASIONAL ISOLATED THUNDERSTORM OVER THE CENTRAL PORTIONS OF THE FORECAST AREA THIS MORNING...JUST EAST OF ATLANTA...WITH LIGHT RAIN AND DRIZZLE NOTED ELSEWHERE. GFS INITIALIZED VERY WELL AT 06Z AND CONTINUES TO BE MODEL OF CHOICE. GFS SHOWS THE UPPER LOW DRIFTING OVER THE STATE TODAY AND SHOULD SHUNT THE DEEPER MOISTURE OVER THE EASTERN HALF OF THE STATE. THIS IS WHERE THE HIGHER RAIN CHANCES WILL BE. AMPLE FORCING ALOFT COMBINED WITH DAYTIME HEATING AND MODERATE INSTABILITIES...WITH 500 TO 1500 CAPES AND -1 TO -3 LIS SPREAD FROM WEST TO EAST BY THIS AFTERNOON...ALL SUGGEST HOLDING ONTO ISOLATED THUNDERSTORMS MOST AREAS TODAY. WILL SHIFT THE ISOLATED THUNDERSTORM THREAT OVER THE FAR EASTERN REACHES OF THE FORECAST AREA TONIGHT AS THE UPPER LOW MEANDERS ACROSS THE STATE. BY FRIDAY THE UPPER LOW PARKS OFF THE GA COAST AND WEAKENS...WHILE SURFACE TO MID LEVEL HIGH PRESSURE BUILDS DOWN THE ATLANTIC COAST AND SETS UP A DEEP EASTERLY FLOW THAT BEGINS TO ADVECT DEEP MOISTURE BACK WESTWARD INTO THE STATE OVER THE WEEKEND. MODEST INSTABILITIES SUGGEST HOLDING ONTO ISOLATED THUNDERSTORMS OVER THE EASTERN HALF OF THE FORECAST AREA FRIDAY AFTERNOON WHERE CAPES APPROACH 1000 J/KG. FOR SATURDAY... THE UPPER LOW SHEARS OUT AND HIGH PRESSURE SHUNTS THE DEEPER MOISTURE/INSTABILITIES SOUTHWARD...WARRANTING ONLY ISOLATED SHOWERS...MAINLY EAST AND SOUTH. OTHERWISE...MET AND MAV TEMPS ARE CLOSE AND LOOK REASONABLE SO LEANED TOWARD THE MAV NUMBERS THROUGH THE SHORT TERM. .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE MOIST EASTERLY FLOW WILL HOLD CLOUDS AND A SLIGHT CHANCE OF SHOWERS IN THE FORECAST OVER MAINLY THE EASTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT... BUT NO THUNDERSTORMS ARE EXPECTED WITH THE COOL...CLOUDY CONDITIONS. HIGH PRESSURE BUILDS INTO THE AREA AND DOMINATES MONDAY AND TUESDAY WITH PLENTY OF SUNSHINE AND DRY CONDITIONS EXPECTED. A WEAK COLD FRONT PUSHES INTO NORTH GA ON WEDNESDAY...BUT WITH LIMITED MOISTURE... ONLY ISOLATED SHOWERS EXPECTED ACROSS THE NORTH AT BEST. && .AVIATION... AS THE UPPER LOW SLOWLY SHIFTS EAST ACROSS FORECAST AREA...DEEP MOISTURE WILL REMAIN OVER THE AREA. MOST SITES REPORTING LIFR CEILINGS...WITH THE EXCEPTION OF AHN WHERE AN ISOLATED THUNDERSTORM IS APPROACHING. WILL KEEP CEILINGS IN THE IFR RANGE THROUGH 15-16Z. WHEN THEY WILL TRANSITION TO MVFR THROUGH PEAK HEATING HOURS. AFTER 00Z...WITH SURFACE LOW STILL OVER SOUTH GEORGIA...CEILINGS WILL LOWER TO IFR/LIFR CONDITIONS ONCE AGAIN AND REMAIN DOWN THROUGH THE OVERNIGHT HOURS. THE ONLY DEVIATION FROM LIFR CEILINGS THIS MORNING WILL BE IF THUNDERSTORMS DEVELOP NEAR THE TAF SITE. AS THE UPPER LOW TRACKS ACROSS PORTIONS OF CENTRAL ABD SOUTH GEORGIA THROUGH THIS EVENING...CANNOT RULE OUT AN ISOLATED THUNDERSTORM DEVELOPING OVER ANY OF THE TAF SITES. VISIBILITIES HAVE BEEN BETTER THAN FORECAST THIS MORNING AND EXPECT MOST AREAS WILL STAY MVFR...EXCEPT THE USUAL SUSPECTS AHN/FTY...WITH IFR POSSIBLE BY AFTERNOON. AFTER 00Z VISIBILITIES WILL DROP INTO LIFR/IFR CATEGORIES WITH ABUNDANT SURFACE MOISTURE AND LIGHT WINDS. THE TRACK OF THE SURFACE LOW WILL KEEP MAINLY NORTHEAST WINDS ACROSS THE TAF SITES WITH SPEEDS INCREASING TO 7KTS BY THIS AFTERNOON AND ONCE AGAIN DIMINISHING TO 3KTS OR LESS AFTER 00Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 74 60 77 62 78 / 50 40 30 20 20 ATLANTA 76 62 78 63 77 / 30 10 10 5 10 BLAIRSVILLE 73 57 77 55 77 / 20 20 20 10 10 CARTERSVILLE 76 59 80 62 81 / 20 10 5 5 10 COLUMBUS 79 63 83 66 82 / 20 5 10 5 20 GAINESVILLE 72 61 76 61 78 / 40 20 20 10 10 MACON 79 62 83 65 81 / 50 20 20 10 20 ROME 80 61 82 61 82 / 20 5 10 5 10 PEACHTREE CITY 75 60 80 59 77 / 20 10 10 5 10 VIDALIA 79 65 82 64 80 / 60 40 30 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 39/41
Hazardous weather outlook, Oct 9, 6:14 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 614 AM EDT THU OCT 9 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 614 AM EDT THU OCT 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. .SYNOPSIS... A LOW PRESSURE SYSTEM LOCATED ALONG THE ALABAMA AND GEORGIA STATE LINE WILL TRACK ACROSS PORTIONS OF CENTRAL AND SOUTH GEORGIA THROUGH TONIGHT. .PRIMARY HAZARDS... LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH ANY THUNDERSTORMS THAT DEVELOP. .DISCUSSION... THE AIR OVER PORTIONS OF NORTH AND CENTRAL GEORGIA IS EXPECTED TO REMAIN SOMEWHAT UNSTABLE THROUGH THIS EVENING WITH LIFTED INDICES NEAR -2. ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL GEORGIA...THE AREA MOST LIKELY TO BE AFFECTED WILL BE ALONG AND SOUTH INTERSTATE 85. THE MOST LIKELY TIME WILL BE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND THAN AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Local storm report, Oct 9, 10:50 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 AM EDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL ROCHELLE 31.95N 83.46W
10/09/2008 E2.75 INCH WILCOX GA COUNTY OFFICIAL
HAIL DAMAGE REPORTED TO CARS
&&
SNELSONThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 10:12 AM EDT | Severe Thunderstorm Warning | FFC | Wilcox | 63 min |
| Oct 9, 11:30 AM EDT | Severe Thunderstorm Warning | FFC | Houston | 43 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.